Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 12, NWS Marquette, MI

August 20, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 20, 2018, 2:32 PM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 21, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2018, 2:32 PM EDT (18:32 UTC)
In effect from
Aug 21, 2018, 8:00 AM EDT
Expired
Aug 21, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WHUS43 KMQT 201832
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
232 PM EDT Mon Aug 20 2018

MIZ005-006-211245-
/O.NEW.KMQT.BH.S.0012.180821T1200Z-180822T1200Z/
Marquette-Alger-
232 PM EDT Mon Aug 20 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from Tuesday morning through Wednesday morning. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

 For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore.  

 For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JAW
1 follow-up statement
937 
WHUS43 KMQT 210752
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
352 AM EDT Tue Aug 21 2018

MIZ005-006-220000-
/O.EXT.KMQT.BH.S.0012.180821T1200Z-180822T0000Z/
Marquette-Alger-
352 AM EDT Tue Aug 21 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan. 

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near
the Au Train River mouth at Au Train...the exposed regions of
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

For Marquette County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets.

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 7:29 AM EDT, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 7:29 AM EDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
729 AM EDT Mon Aug 20 2018

.SHORT TERM...(Today and tonight)
Issued at 521 AM EDT MON AUG 20 2018

Water vapor imagery and latest RAP analysis reveal a closed low
circulating over the Central Plains. Mid-level ridging out ahead of
this closed low has maintained dry conditions over the Upper Great
Lakes through early this morning although increasing mid-level
moisture has allowed mid and high clouds to spread into the region.
Patchy fog which formed late evening/early overnight still remains
dense at a few locations (KSAW and KERY) although expect visibility
to improve as we head toward sunrise.

Models have trended slower and farther south with ne movement of
weakening closed low and associated sfc low through the Lower Great
Lakes. Models now in general agreement taking the sfc low across
southern Lake Mi late tonight and then toward the thumb of Lower Mi
late Tue morning. Continued mid-level ridging will likely maintain
dry conditions across Upper Mi through this morning, but then as
ridging breaks down and inverted trough from sfc low becomes
centered over the area this afternoon into tonight expect increasing
chances for rainfall. However, given model trends taking system
farther se, not expecting nearly the rainfall amounts previously
forecast for Upper Mi. Models also hint that convection firing over
the southern half of Lower Mi along the track of the sfc low could
further rob moisture from reaching into the Upper Great Lakes area.
It looks like the best chance for pcpn would be over the se half of
Upper Mi near the proximity of inverted sfc trough with at most one
to two tenths of an inch of rainfall. Given increasing cloud cover,
instability for t-storms looks fairly limited but NAM soundings
continue to indicate up to 500 j/kg MUCAPE so isolated t-storms will
still be possible.

Clouds today will keep temps cooler with highs generally in the 70s,
coolest west where onset of onshore northerly flow will take place
sooner on backside of low. Expect lows tonight from the mid 50s west
to lower 60s east and southeast.

.LONG TERM...(Tuesday through Sunday)
Issued at 313 AM EDT MON AUG 20 2018

Pretty substantial changes to the overall upper pattern will take
place during the extended forecast. Surface low associated with
upper troughing over the Great Lakes will lift from lower Michigan
on Tuesday into Quebec by Wednesday. Scattered rain shower chances
will taper off from west to east mainly during the morning on
Tuesday. Winds will be quite gusty out of the north with an early
September-like pressure gradient across the area from the downstate
low to high pressure over the northern Plains. 85H temperatures will
lower to around 8 C over the Lake which will lead to pretty
effective mixing of the winds over the water. The swim risk will be
very high along the Alger and Marquette beaches on Tuesday.

85H thermal trough quickly swings east of the area Tuesday night
into early Wednesday as surface ridging builds into the lower lakes.
Any lower cloud cover should disappear pretty quickly as it does.

Next shortwave that will affect the area will emerge from the inter-
mountain west on Thursday. Troughing will cross the Upper Lakes
Friday afternoon and Friday night with the next chance of showers
and isolated thunderstorms.

Upper ridging will then build across the Lower Mississippi Valley
over the weekend with ridging building northward into the Lakes by
early next week. Expect a return to well above normal temperatures
by late in the weekend into early next week. Longer term guidance
continues to favor a similar pattern persisting into early September
with the potential for some pretty hot days during that stretch.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 726 AM EDT MON AUG 20 2018

Any remaining patchy fog will lift shortly aft 12Z. Otherwise,
lowering ceilings and increasing rain chances will move in from
the west late afternoon and evening. Expect conditions to lower to
IFR and possibly LIFR later tonight in moist, northerly flow
behind sfc low tracking through Lower Michigan. For now, given
expected isolated to scattered nature to showers through this TAF
period, left precip as VCSH. &&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 521 AM EDT MON AUG 20 2018

Winds will steadily increase this morning with winds approaching
25kt for the western portions of Lake Superior late in the day.
Gusty north winds will return to the nearshore and open waters late
tonight/Tuesday as low pressure moves into the area. Gusts as high
at 30 knots are possible Tuesday afternoon over the east half of the
lake before winds begin to relax Tuesday evening into Wednesday with
building high pressure into the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...MZ
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Aug 20, 3:59 AM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
359 AM EDT Mon Aug 20 2018

MIZ001>007-009>014-084-085-211200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
359 AM EDT Mon Aug 20 2018 /259 AM CDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A high swim risk will exist along the Marquette and Alger County
beaches on Tuesday.

Isolated thunderstorms are possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-211200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
359 AM EDT Mon Aug 20 2018 /259 AM CDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible across Lake Superior Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-211200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
359 AM EDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Friday into Saturday.

A few northwesterly gale force wind gusts to 35 knots are
possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:48 AM EDTSmall Craft AdvisoryMQT51 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.